Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 73, NWS Goodland, KS

September 21, 2023Decatur County, Kansas; Red Willow County, Nebraska

NWS Goodland, KS issued this flash flood warning at Sep 21, 2023, 7:30 PM CDT for Decatur County, Kansas; Red Willow County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2023, 7:30 PM CDT (00:30 UTC)
Expired
Sep 21, 2023, 9:58 PM CDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WGUS53 KGLD 220030
FFWGLD
KSC039-NEC145-220330-
/O.NEW.KGLD.FF.W.0073.230922T0030Z-230922T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
730 PM CDT Thu Sep 21 2023

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  North Central Decatur County in northwestern Kansas...
  Southeastern Red Willow County in southwestern Nebraska...

* Until 1030 PM CDT.

* At 730 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Danbury and Lebanon.

This includes the following streams and drainages...
  Sappa Creek, Beaver Creek and Drainage to Beaver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4009 10045 4010 10032 4010 10021 3998 10027
      4000 10044

FLASH FLOOD...RADAR INDICATED

$$

JN
2 follow-up statements
308 
WGUS73 KGLD 220116
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
816 PM CDT Thu Sep 21 2023

KSC039-NEC145-220330-
/O.CON.KGLD.FF.W.0073.000000T0000Z-230922T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur KS-Red Willow NE-
816 PM CDT Thu Sep 21 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT THIS 
EVENING FOR NORTH CENTRAL DECATUR AND SOUTHEASTERN RED WILLOW 
COUNTIES...

At 816 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Danbury and Lebanon.

This includes the following streams and drainages...
  Sappa Creek, Beaver Creek and Drainage to Beaver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4009 10045 4010 10032 4010 10021 3998 10027
      4000 10044

FLASH FLOOD...RADAR INDICATED

$$

JN
815 
WGUS73 KGLD 220258
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
958 PM CDT Thu Sep 21 2023

KSC039-NEC145-220308-
/O.CAN.KGLD.FF.W.0073.000000T0000Z-230922T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur KS-Red Willow NE-
958 PM CDT Thu Sep 21 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL DECATUR AND 
SOUTHEASTERN RED WILLOW COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4009 10045 4010 10032 4010 10021 3998 10027
      4000 10044

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:38 PM CDT, 52 minutes earlier.

Area forecast discussion, Sep 21, 6:38 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
538 PM MDT Thu Sep 21 2023

.SHORT TERM...(This evening through Friday night)
Issued at 122 PM MDT Thu Sep 21 2023

Synoptic Overview: Cyclonic flow aloft will prevail over the
Intermountain West and central Rockies in this period, as an upper
level low.. situated over southeastern Oregon at 12Z this
morning.. meanders in place (today), then progresses eastward
across southern Idaho (Fri) and Wyoming (Fri night).

Today-Tonight: Diffluent flow aloft in the lee of the Rockies
will persist through tonight.. anchoring a broad lee cyclone over
eastern CO and extreme western KS. Primary forecast concern in
this period revolves around convective development/coverage this
afternoon and evening. Latest observational and mesoanalysis data
suggest that forcing this aft/eve will primarily be confined to
the lower-levels.. e.g. convergence invof a dryline extending
(roughly) from Imperial, NE to Oberlin and Quinter, KS at 19Z.
Considerable model-to-model and run-to-run variability persists
with regard to simulated reflectivity forecasts via convection
allowing guidance this aft/eve.. as one would expect in a pattern
characterized by weak synoptic forcing. Recent satellite, radar
and mesoanalysis trends suggest that convective development is
(relatively) more likely to occur along northern portions of the
dryline (invof McCook, Oberlin, Norton).. where moisture pooling
(850mb dewpoint maxima ~14-16C) will assist in the erosion of
lingering convective inhibition around and shortly after peak
heating (~22-23Z). Along and east of the dryline, where rich low-
level moisture (850mb dewpoints 12-16C) and steep (8-8.5 C/km)
mid-level lapse rates are yielding strong instability (2000-3000
J/kg MLCAPE) -- amidst a kinematic environment characterized by
backed low-level flow and 35-40 knots of effective deep layer
shear -- expect a potential for robust supercells capable of
producing all hazards, mainly in the 22-03Z time frame.

Fri-Fri night: Rich low-level moisture is progged to shift east
and north of the Tri-State area in this period.. as the
aforementioned lee cyclone shifts eastward from CO into western
KS. At this time, all available guidance suggests that dry
conditions will prevail.

.LONG TERM...(Saturday through Thursday)
Issued at 119 PM MDT Thu Sep 21 2023

This part of the forecast will be relatively tranquil.  The upper
level flow may be from the northwest or southwest, depending on
where the ridge axis of the strengthening upper level high
pressure will be. As the ridge continues to intensify mid next
week, there is a potential a weak short wave trough may form over
the forecast area around the periphery of the ridge.

Looking at the GEFS and ECMWF members, there is a very low
probability for rainfall to occur and most of that probability is
east of the forecast area.  Have low confidence these chances for
rainfall will materialize given the strengthening ridge.

Otherwise the end of next week could be breezy given the breezy low
level winds over the Central Plains.

Regarding fire weather potential, Saturday continues to looking
interesting.  As the relative humidity falls through the afternoon,
so does the northwest wind.  In similar past patterns, this has not
proven to be a critical fire weather day due to the winds not
lasting long enough before becoming lighter.

Temperatures will gradually warm to seasonal values after the cold
front moves through early Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 538 PM MDT Thu Sep 21 2023

Storms are moving through the region and are impacting KMCK. These
storms are not expected to impact the KGLD site directly. At KMCK
gusty winds, low ceilings and rain reducing visibility that are
impacting flight categories are expected to continue, as least
temporarily, until around 4Z. LLWS is also expected to start up
around 2Z. Models are showing different types of LLWS, but 35 kts
from the south-southeast at around 500 feet AGL seem to be the most
likely. Fog and/or low stratus is expected around 12Z. Visibility
currently looks to remain above 5SM, but cloud bases may drop to 700
feet AGL.

At KGLD, some gusty winds are still expected through most of the
night. An outflow boundary from the KMCK storms is expected to hit
KGLD around 2Z and will cause winds to come from the southeast.
Around 10Z, stratus will begin advecting into the area and could
lower cloud bases to 500 feet AGL by 12Z. Once the sun comes up, the
stratus will slowly begin to lift. VFR conditions should return by
15Z and 17Z for KGLD and KMCK respectively.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...Vincent
LONG TERM...JTL
AVIATION...CA
Hazardous weather outlook, Sep 21, 4:08 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
308 PM MDT Thu Sep 21 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
308 PM MDT Thu Sep 21 2023 /408 PM CDT Thu Sep 21 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Tornado Watch is in effect for portions northwest Kansas and
southwest Nebraska until 9 PM MDT, 10 PM CDT this evening. All
thunderstorm hazards are possible this afternoon and evening
including large hail, winds in excess of 60 mph, localized flash
flooding, and a tornado or two.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Near critical to critical fire weather conditions are anticipated in
far eastern Colorado and far western Kansas Friday afternoon, mainly
along and west of a line from St. Francis to Tribune. Caution should
be used if burning outdoors.

Elevated to critical fire weather conditions are possible along and
west of Kansas Highway 25 Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Local storm report, Sep 21, 7:01 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
601 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Gst     8 SSW Indianola         40.14N 100.49W
09/21/2023  M51 MPH          Red Willow         NE   Mesonet

            Sustained at 42 mph.

&&

JN
Local storm report, Sep 21, 7:02 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
602 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Tstm Wnd Gst     8 SSW Indianola         40.14N 100.49W
09/21/2023  M51 MPH          Red Willow         NE   Mesonet

            Corrects previous tstm wnd gst report from 8
            SSW Indianola. Sustained at 42 mph.

&&

JN
Local storm report, Sep 21, 7:05 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
605 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Rain             2 SSW Mccook            40.17N 100.64W
09/21/2023  M2.10 inch       Red Willow         NE   Mesonet

            Corrects previous rain report from 2 SSW
            Mccook. Corrects previous rain report from 2
            SSW Mccook. Storm total so far...updated.

&&

JN
Local storm report, Sep 21, 7:06 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
606 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     Rain             5 W Mccook              40.21N 100.71W
09/21/2023  M2.71 inch       Red Willow         NE   Mesonet

            Corrects previous rain report from 5 W
            Mccook. Storm total so far...updated.

&&

JN
Local storm report, Sep 21, 7:12 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
612 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     Hail             Danbury                 40.04N 100.41W
09/21/2023  E1.75 inch       Red Willow         NE   Trained Spotter

            Trained spotter reported gold ball sized
            hail in Danbury.

&&

CA
Local storm report, Sep 21, 7:22 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
622 PM MDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Flood            Mccook                  40.21N 100.63W
09/21/2023                   Red Willow         NE   Law Enforcement

            McCook Dispatch reported several streets
            flooded along with Barnet Park and basements
            in several homes in the McCook area.

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton62 min
Sep 21, 8:17 PM CDTSevere Thunderstorm WarningGLDDecatur28 min
Sep 21, 8:18 PM CDTSpecial Weather StatementGLDDecatur27 min
Sep 21, 8:52 PM CDTTornado Warning Tornado observedGLDNorton23 min
Sep 21, 9:13 PM CDTSevere Thunderstorm WarningGLDNorton62 min
Sep 21, 9:16 PM CDTSevere Thunderstorm WarningGLDDecatur29 min
Sep 21, 9:21 PM CDTFlash Flood WarningGLDNorton2 hr
Sep 21, 9:44 PM CDTSevere Thunderstorm WarningGLDDecatur31 min
Sep 21, 10:14 PM CDTSevere Thunderstorm WarningGLDNorton46 min
Sep 21, 7:20 PM CDTAreal Flood WarningGLDRed Willow3 hr

Nearby

Flash Flood Warnings in Kansas, 2023Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.